It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Lung & Respiratory Disorders / COPD Message Board

  • diet pills and lung/ heart pain

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 01-30-2003, 06:44 PM   #1
    LindaG
    Inactive
     
    Join Date: Jan 2003
    Location: Chicago, IL USA
    Posts: 36
    LindaG HB User
    Post diet pills and lung/ heart pain

    Hi everyone! I asked this question over in the heart forum but haven't received a response yet and I'm wondering if this is where I should be. I started the diet pill Phentermine a month and a half ago. I'm not obese but am trying to lose 20 lbs and I'm almost there now because of the Phentermine (which kills hunger pain). Not long after starting the pills I developed a crushing pain in the upper middle part of my chest that goes into my throat/neck. I have the feeling that I just don't get enough air when I breathe and sometimes have to do a dry cough and a really big inhale to feel like I'm getting enough. This dry cough has become a pretty constant thing. It never produces anything but gives me the temporary feeling of breathing right. If I'm slouched I feel like I need to sit up straight in order to help the unusual breathing and heavy feeling in my chest. It feels like I'm laying down with a heavy box in the upper middle part of my chest and throat. A few heart palpitations but I've experienced that before if I have too much coffee. Two months ago I had bronchitis and was prescribed an antibiotic that seemed to knock it out. I then was back to the doctor about three weeks ago for what turned out to be an allergic throat infection and was prescribed a different antibiotic but this time I was taking the diet pills while I took the antibiotic. Could I have harmed myself somehow combining the two for seven days? When you think of diet pill problems you think of the heart valve stuff but I'm wondering if my symptoms sound more like a lung problem. Thank you all for any help or advice!

     
    Sponsors Lightbulb
       
    Old 01-30-2003, 07:27 PM   #2
    wrin
    Senior Veteran
    (female)
     
    wrin's Avatar
     
    Join Date: Sep 2001
    Location: Edmonton, AB, Canada
    Posts: 2,459
    wrin HB User
    Post

    Diet pills are FAMOUS for cardiac side-effects. The symptoms you're describing are symptoms of classic cardiac pain. This is the kind of pain people with angina will have.

    The palpitations and racy-heart can give you a feeling of anxiety and make breathing harder -- and also give you chest pain because your heart is working FAR harder than it should be. The breathlessness is likely related to your heart.

    If you experience chest pain, GO TO THE DOCTOR.

    Phentermine specifically is related chemically and pharmacologically to amphetamines, and I'm sure we all know what THESE can do to your heart.

    Remember, you're only supposed to take these once a day -- it's supposed to work for at least 14 hours. Taking more than the recommended dose can make the side-effects worse. This drug is supposed to be used to manage patients with exogenous obesity, on a SHORT TERM basis, (think two weeks,) not someone who's trying to lose twenty pounds.

    1. Stop Taking The Diet Pills! You shouldn't be taking them for this long-term a basis anyway, and this can have bad effects on your heart.

    2. Go see your doctor just in case the pills were reacting with an underlying condition. (Go TOMORROW if you have high blood pressure.) One of the reasons you should NOT NOT NOT ever take these pills is if you have high blood pressure.

    3. Chances that the diet pills reacted with the antibiotics are pretty slim, but still. If you're having side-effects THIS BAD you SHOULD NOT SHOULD NOT SHOULD NOT be taking them.

     
    Old 01-30-2003, 10:08 PM   #3
    LindaG
    Inactive
     
    Join Date: Jan 2003
    Location: Chicago, IL USA
    Posts: 36
    LindaG HB User
    Post

    Thank you for your quick and helpful response! Consider the Phen stopped. I had a feeling the pills were the culprit but have foolishly continued taking them after I asked about my symptoms on several diet pill message boards and no one else experienced my symptoms. I looked up medical sites and read that there were no known causes of heart damage due to Phentermine alone, yet here I am typing this with crushing chest and throat discomfort. Thank you for being the first person to give it to me straight. Next step is to go to my doctor with my head hanging in shame, tell him I bought diet pills over the internet and am now experiencing chest pain. I'm so embarrassed I can hardly even type it. Sheesh. Take care and have a good weekend.

     
    Old 01-31-2003, 11:23 AM   #4
    wrin
    Senior Veteran
    (female)
     
    wrin's Avatar
     
    Join Date: Sep 2001
    Location: Edmonton, AB, Canada
    Posts: 2,459
    wrin HB User
    Post

    A good place to go a-hunting for info on drugs is rxlist, though since they took down their side-effects section, it's not as great.

    But they talk about that drug like it should be taken by PRESCRIPTION.

    Don't beat yourself up about it, just learn from it. Next time you even consider taking a drug, learn as much as you can about it, learn how it affects your body. I'm not saying to freak out about the side-effects either, but if you'd researched this drug you would have known it's not to be taken on the long-term.

    It probably hasn't caused any damage, but better safe than sorry. Honestly, the reason you were feeling chest pain is likely just because you were taking enough of it to make your heart work harder than it was comfortable with. Lots of stimulant drugs (i'm thinking specifically of bronchodilators given for asthma) when taken in higher doses can cause angina pains.

    You too; have a good weekend. I think you'll find it better without cardiac pain

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    I have breathing attacks and lung pains! qualia1234 Open to All Other Health Topics 4 02-25-2009 03:35 PM
    Pain in left lung tmyers1953 Lung & Respiratory Disorders / COPD 2 01-19-2009 09:24 AM
    Has smoking caused anyone's lung cancer or ???? LL29 Cancer: Lung 56 05-25-2004 01:36 PM
    8mm spot on lung SandyGirl Immune Disorders 2 05-05-2004 04:20 PM
    Throat closed up after diet pills.. please read my story Snowbunnie Weight Loss 10 03-28-2004 07:46 PM
    diet pills and now chest pain. Learn from my mistake. LindaG Diet & Nutrition 5 07-11-2003 01:23 PM
    Are you using diet pills?....... Darci Weight Loss 0 06-04-2003 03:35 PM
    diet pills/chest pain LindaG Heart Disorders 0 01-30-2003 12:28 AM
    So Scared/Husband diagnosed w/lung cancer that metastasized MaryP Cancer: Lung 4 04-30-2002 11:22 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 12:38 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!